Hail, Teton
- When
- July 20, 1:30 PM MST
- Where
- Teton County, 12 mi N of Teton Village
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.754, -110.830
A trained spotter reported nickel size hail north of Teton Village.
Strong thunderstorms formed over eastern Idaho ahead of an advancing cold front and moved into Teton County. Some contained hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Strong thunderstorms formed over eastern Idaho ahead of an advancing cold front and moved into Teton County. Some contained hail. The largest hail reported was nickel size 12 miles north of Teton Village.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 20, 10:16 AM MST, 3 hours 14 minutes earlier.
Area Forecast Discussion...Update National Weather Service Riverton WY 1116 AM MDT Thu Jul 20 2017 .SHORT TERM...Thursday through Saturday night Here at the humble Riverton weather abode the dew point has pushed into the 50s. That means the monsoon has arrived. We did have some showers and thunderstorms around this afternoon but they are weakening and should be down to only spotty showers by morning. However, things look to get active as a shortwave and cold front move across the state and brings another round of showers and thunderstorms. Some storms could get strong as well. We actually have a slight risk across eastern portions of Johnson and Natrona Counties with a marginal risk back toward Worland. The models are showing steep lapse rates. There is also decent shear of the speed variety. As a result, there could be some decent size hail with the tilted updrafts. And as always, some strong wind gusts. In addition, with precipitable water values climbing to around an inch or over there could be heavy rain with the storms and possibly some localized flash flooding. The models do have some differences in pinpointing the thunderstorms however. As a result, we left the coverage in continuity alone for the most part. It will also be another warm day, although some uncertainty since a lot depends on cloud cover. These storms should end shortly after midnight for most areas after the front passes through. Quieter and somewhat less hot weather will move in for Friday and Saturday. A much drier airmass will move in behind the front and likely shut off any convection for most areas. The exception for Friday would be along the southern border where just enough moisture may hang on for isolated storms but even here coverage will be sparse. There could be elevated fire danger as well with a gusty breeze in spots. However, will hold off on any watches since the strongest winds may be in the morning and not reach criteria when humidity is the lowest. Saturday at this point looks mainly dry with seasonably to somewhat above normal temperatures. .LONG TERM...Sunday through Thursday Overview...Dry and warmer (hot) conditions will prevail on Sunday. Monsoonal moisture will make a return Monday through Thursday with at least a slight chance of afternoon and evening thunderstorms each day, with temperatures slightly cooler Tuesday through Thursday due mainly to cloud cover and shower activity. Discussion...GFS in better agreement with ECMWF this morning with more progressive flow from the Gulf of Alaska across Canada. Upper high currently over the central Plains will shift westward over the southern Rockies/Great Basin early next week with trough along the west coast. Monsoonal moisture will remain suppressed to the south on Sunday. Weak upper level disturbances from the west coast trough or "ridge riders" from the southwest will begin to rotate across the area on Monday with this pattern expected to continue through the week. Climatologically, the last week of July is also near the height of the SW Monsoon season for west and central Wyoming. 'Tis the season for low top convection and some heavy rainers. All areas should have at least a slight chance of an afternoon/evening thunderstorm with some activity likely continuing into the morning hours. && .AVIATION...18Z Issuance Expect VFR conditions to continue through the forecast period. Kept in the mention of VCTS/SHRA for most locations through the majority of the forecast period until close to 06Z Friday. KCPR and KBYG stand the best chance of lowered vsby and cigs as well as any small hail from thunderstorms this afternoon. && .FIRE WEATHER... Monsoonal moisture and a passing cold front will move through the area and bring an increased chance of showers and thunderstorms. These storms have a better chance of bring wet with a chance of hail and erratic winds as well. Relative humidity should remain somewhat higher than recent days as well. For the most part, wind should remain light to moderate outside of any shower or thunderstorm. Mixing and smoke dispersal will generally range from good to very good but fair in some of the Basins. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hattings LONG TERM...Meunier AVIATION...Troutman/Lipson FIRE WEATHER...Hattings
Hazardous Weather Outlook National Weather Service Riverton WY 221 AM MDT Thu Jul 20 2017 WYZ001>020-022>030-211100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 221 AM MDT Thu Jul 20 2017 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Isolated to widely scattered afternoon and evening thunderstorms. Heavy rain, hail and strong gusty wind are possible with any storm. The best chance of strong storms will be in Natrona and Johnson Counties. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday...Isolated thunderstorms across the south. Monday through Wednesday...Isolated to scattered afternoon and evening thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report wind gusts over 45 mph, hail and any flooding. Thank you.
Special Weather Statement National Weather Service Riverton WY 110 PM MDT Thu Jul 20 2017 WYZ001-202115- Yellowstone National Park- Including the cities of Lake, Mammoth, and Old Faithful 110 PM MDT Thu Jul 20 2017 Scattered Showers and Thunderstorms will move across northwest Wyoming this afternoon which will produce areas of gusty winds and small hail near Old Faithful and Grant Village through 3 pm. Strong outflow winds of 40 mph or more could be possible near these storms.
Special Weather Statement
National Weather Service Riverton WY
135 PM MDT THU JUL 20 2017
WYZ001-012-013-202030-
Yellowstone National Park-Jackson Hole-Teton and Gros Ventre
Mountains-
135 PM MDT THU JUL 20 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TETON COUNTY...
At 133 PM MDT, a strong thunderstorm was located near Gibson Meadows,
which is 14 miles southwest of South Entrance, moving northeast at 50
mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
South Entrance, Gibson Meadows, Lewis Lake, Riddle Lake, Heart Lake,
Shoshone Lake, Scaup Lake, Lewis Falls, Craig Pass, Cave Falls
Campground, Phantum Campsite, Lizard Creek Campground and Flagg Ranch
Village.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4413 11105 4449 11077 4419 11019 4384 11089
4397 11105
TIME...MOT...LOC 1933Z 225DEG 42KT 4402 11092
BourqueSpecial Weather Statement National Weather Service Riverton WY 205 PM MDT Thu Jul 20 2017 WYZ013-202115- Jackson Hole- Including the city of Jackson 205 PM MDT Thu Jul 20 2017 Scattered showers and thunderstorms developing in western Wyoming and moving in from eastern Idaho this afternoon will produce areas of gusty winds and small hail. Strong outflow winds of 40 mph or more could be possible with these storms. WYZ023-202115- Star Valley- Including the cities of Afton, Alpine, Star Valley Ranch, and Thayne 205 PM MDT Thu Jul 20 2017 Scattered showers and thunderstorms developing in western Wyoming and moving in from eastern Idaho this afternoon will produce areas of gusty winds and small hail. Strong outflow winds of 40 mph or more could be possible with these storms. WYZ025-202115- Upper Green River Basin Foothills- Including the city of Pinedale 205 PM MDT Thu Jul 20 2017 Scattered showers and thunderstorms developing in western Wyoming and moving in from eastern Idaho this afternoon will produce areas of gusty winds and small hail. Strong outflow winds of 40 mph or more could be possible with these storms. WYZ026-202115- Upper Green River Basin- Including the cities of La Barge, Big Piney, and Farson 205 PM MDT Thu Jul 20 2017 Scattered showers and thunderstorms developing in western Wyoming and moving in from eastern Idaho this afternoon will produce areas of gusty winds and small hail. Strong outflow winds of 40 mph or more could be possible with these storms. WYZ012-202115- Teton and Gros Ventre Mountains- 205 PM MDT Thu Jul 20 2017 Scattered showers and thunderstorms developing in western Wyoming and moving in from eastern Idaho this afternoon will produce areas of gusty winds and small hail. Strong outflow winds of 40 mph or more could be possible with these storms. WYZ024-202115- Salt River and Wyoming Ranges- 205 PM MDT Thu Jul 20 2017 Scattered showers and thunderstorms developing in western Wyoming and moving in from eastern Idaho this afternoon will produce areas of gusty winds and small hail. Strong outflow winds of 40 mph or more could be possible with these storms.
The Pocatello radar (KSFX), 166 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported nickel size hail north of Teton Village.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701481.